Georgia, 2012

Damaging Winds and Lightning Strike in Georgia, July 1, 2012

July 1, 2012 · NWS JAX · 10 events in 7 counties and zones

A persistent upper level ridge was over the SE region. Despite a strong inversion, enough diurnal instability combined with a prevailing west coast sea breeze and outflows as well as a lingering frontal boundary occurred to spawn scattered severe afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A persistent upper level ridge was over the SE region. Despite a strong inversion, enough diurnal instability combined with a prevailing west coast sea breeze and outflows as well as a lingering frontal boundary occurred to spawn scattered severe afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 7:01 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 1, 7:01 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
801 PM EDT SUN JUL 1 2012

.UPDATE...THUNDERSTORMS OVER CENTRAL GA ARE DROPPING SOUTH INTO SE
GA THIS EVENING. STRONG GUSTY WINDS AND FREQUENT LIGHTNING WILL
OCCUR OVER ALTAMAHA RIVER AREA BEFORE WEAKENING OCCURS. WILL UP
POPS OVER SE GA THIS EVENING. ANTOHER EXCESSIVE HEAT WATCH IN
EFFECT FOR SE GA MONDAY.

&&

.AVIATION...MOSTLY VFR THROUGH MONDAY. HAVE VCTS AT SSI FOR THIS
EVENING AS CONVECTION MAY COME CLOSE.

&&

.MARINE...SW WINDS NEAR 15 KNOTS WITH SEAS 2 TO 3 FEET TO
CONTINUE.

RIP CURRENTS: LOW RISK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  97  76  96 /  20  20  20  20
SSI  80  91  78  96 /  20  20  20  20
JAX  75  97  75  96 /  10  20  10  10
SGJ  75  94  75  93 /  10  10  10  10
GNV  72  93  72  93 /  10  10  10  10
OCF  72  94  72  93 /  10  10  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

GA...EXCESSIVE HEAT WATCH FROM MONDAY AFTERNOON THROUGH MONDAY
     EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-COASTAL GLYNN-
     COFFEE-INLAND GLYNN-JEFF DAVIS-PIERCE-WAYNE.

AM...NONE.

&&

ZIBURA/NELSON
Hazardous weather outlook, Jul 1, 7:05 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
805 PM EDT SUN JUL 1 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030015-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
805 PM EDT SUN JUL 1 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR SOUTHEAST
GEORGIA...

...RIVER FLOOD WARNINGS FOR THE ST. MARYS RIVER...SUWANNEE RIVER AND
SANTA FE RIVER...

...EXCESSIVE HEAT WATCH FOR NORTHERN PORTIONS OF SOUTHEAST GEORGIA
MONDAY AFTERNOON...

...HOT AND HUMID CONDITIONS CONTINUE THROUGH EARLY IN THE WEEK...

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST
GEORGIA. A SQUALL LINE OF THUNDERSTORMS WILL MOVE SOUTHWARD INTO
PORTIONS OF SOUTHEAST GEORGIA THIS EVENING. THE PRIMARY THREATS
WITH THIS ACTIVITY WILL BE DAMAGING WIND GUSTS AND EXCESSIVE
LIGHTNING STRIKES.

HISTORIC RIVER FLOODING IS ONGOING ALONG THE ALONG THE ST. MARYS
RIVER IN PORTIONS OF BAKER...NASSAU...CAMDEN...AND CHARLTON COUNTIES.

MAJOR FLOODING IS CURRENTLY ONGOING ALONG THE SUWANNEE RIVER IN
PORTIONS OF COLUMBIA AND HAMILTON COUNTIES.

MAJOR FLOODING IS FORECAST ALONG THE SANTA FE RIVERS IN PORTIONS OF
ALACHUA...BRADFORD...COLUMBIA...GILCHRIST...SUWANNEE...AND UNION
COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES REACHING 95 TO 100
DEGREES WILL CONTINUE MONDAY. HEAT INDICES WILL APPROACH THE 108
TO 115 DEGREE RANGE. AN EXCESSIVE HEAT WATCH IS IN EFFECT MONDAY
AFTERNOON FOR NORTHERN PORTIONS OF SOUTHEAST GEORGIA. HEAT
ADVISORIES MAY BE REQUIRED FOR OTHER LOCATIONS.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Jul 1, 7:34 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
834 PM EDT SUN JUL 1 2012

GAZ132>135-020115-
APPLING-BACON-COFFEE-JEFF DAVIS-
834 PM EDT SUN JUL 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
NORTHERN APPLING...EXTREME NORTHERN BACON AND NORTHERN COFFEE
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 915 PM
EDT...

AT 833 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF PRIDGEN TO 29 MILES NORTHEAST OF PINE GROVE...MOVING SOUTH AT 20
MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3176 8299 3178 8286 3195 8257 3193 8235
      3188 8212 3171 8217 3164 8299
TIME...MOT...LOC 0033Z 221DEG 10KT 3205 8313 3218 8221

ZIBURA

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 1, 8:06 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.870, -82.600

Numerous trees were blown down in Hazelhurst. The time of damage was based on radar imagery.

Thunderstorm Wind, Appling

When
July 1, 8:20 PM EST
Where
Appling County, 1.89 mi WNW of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.730, -82.410

Power lines were blown down near the county farm plant outside of Baxley. The time of damage was based on radar.

Thunderstorm Wind, Appling

When
July 1, 8:20 PM EST
Where
Appling County, 1.36 mi ESE of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.760, -82.330

Trees were blown down near Martin Luther King Drive in Baxley. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 1, 8:45 PM EST
Where
Coffee County, 3.53 mi W of Lehigh
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
31.670, -82.780

Power lines were damaged along Fire Line Drive from thunderstorm winds. The time of event damage was based on radar.

Thunderstorm Wind, Coffee

When
July 1, 8:52 PM EST
Where
Coffee County, 2.53 mi SW of Relee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.744, -82.961

Trees were blown down from thunderstorm winds. The time of the event was based on radar.

Lightning, Coffee

When
July 1, 9:00 PM EST
Where
Coffee County, 1.18 mi E of Nicholls
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.520, -82.630

A citizen was struck by lightning and taken to the hospital.

Thunderstorm Wind, Ware

When
July 1, 9:25 PM EST
Where
Ware County, 0.91 mi NE of Hebardville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.230, -82.410

Trees and power lines were blown down on the west side of Waycross. The time of damage was based on radar imagery.

Thunderstorm Wind, Glynn

When
July 1, 9:30 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.140, -81.470

Trees and power lines were blown down across the county. The time of damage was based on radar imagery of the outflow gust front.

Thunderstorm Wind, Brantley

When
July 1, 9:45 PM EST
Where
Brantley County, 0.69 mi N of Nahunta
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.210, -81.980

Trees and power lines were blown down. The time of damage was based on radar imagery.

Thunderstorm Wind, Camden

When
July 1, 10:10 PM EST
Where
Camden County, 1.5 mi SSE of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.710, -81.540

Eight to ten trees were blown down across the county along with 4-5 transformer blown down. The power was out in St. Marys. The time of wind damage was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398799, 398801, 398802, 398810, 398804, 398798, 398811, 398807, 398805, 398809.